West Virginia, 2008

Hail in West Virginia, June 18, 2008

June 18, 2008 · NWS RLX · 2 events in 1 county or zone

On the southern fringes of an upper air disturbance, with temperatures only in the lower 70s and dew points in the 40s, a thunderstorm pulsed to severe levels in Putnam County. Hail turned the ground white around Paradise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the southern fringes of an upper air disturbance, with temperatures only in the lower 70s and dew points in the 40s, a thunderstorm pulsed to severe levels in Putnam County. Hail turned the ground white around Paradise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 18, 2:43 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 18, 2:43 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT WED JUN 18 2008

.SYNOPSIS...
WEAKENING FRONT MOVES SOUTHWARD ACROSS AREA TONIGHT...FOLLOWED BY
HIGH PRESSURE ON THURSDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
EAST TO WEST FRONTAL BOUNDARY ACROSS SOUTHERN OHIO WILL WEAKEN AS IT
DROPS SOUTHWARD TONIGHT. SCATTERED CONVECTION HAS FORMED ALONG THE
FRONT AT MID AFTERNOON...IN ADDITION TO THOSE ACROSS THE NORTHERN
HALF OF WEST VIRGINIA WHICH ARE AIDED BY AN UPPER LEVEL IMPULSE.
EVEN THOUGH MOISTURE IS MARGINAL AT BEST...ENOUGH HEATING AND
INSTABILITY HAS BEEN ENOUGH TO INITIATE THE CONVECTION.
HOWEVER...WITH LOSS OF THE ALL IMPORTANT HEATING...CONVECTION WILL
RAPIDLY DIMINISH THIS EVENING. OTHERWISE...WITH LOTS OF CLOUDS NOTED
UP NORTH WITH THE MAIN UPPER TROUGH DROPPING SOUTHEAST ACROSS THE
GREAT LAKES...HAVE HUNG ONTO SOME CLOUDS OVERNIGHT...ESPECIALLY IN
THE NORTHEAST...BUT MINIMIZING POPS. FOG IS TRICKY TONIGHT...A BIG
FACTOR IN BEING IF TERMINALS GET A GOOD SHOWER. HIGH PRESSURE AT THE
SURFACE BUILDS IN WITH VERY WEAK GRADIENT...SO WINDS WILL GO NEAR
CALM MANY AREAS. BUT WITH SOME CLOUDS AND LOWER DEWPOINTS...HAVE
RESTRICTED SIGNIFICANT FOG TO THE USUAL VALLEYS AND RIVERS. HAVE
LEANED TOWARD THE COOLER MAV GUIDANCE TONIGHT.

FOR THURSDAY...MODELS TRYING TO INITIATE SOME CONVECTION AS ANOTHER
UPPER IMPULSE COMES ACROSS...BUT WITH WEAK SURFACE HIGH PRESSURE AND
NO LOW LEVEL FOCUSING OVER OUR AREA...HAVE LIMITED MINOR POPS TO THE
NORTHEAST. TOOK A BLEND OF TEMP GUIDANCE FOR MAXES THURSDAY...WELL
BELOW NORMAL VALUES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
KEPT POPS OUT OF THURSDAY EVENING...AS INFLUENCE OF IMPULSE SHOULD
WEAKEN WITH LOSS OF HEATING.  MOISTURE ROTATES OUT...AND H500
HEIGHTS RISE A BIT ON THE BACKSIDE.  THIS SHOULD ALLOW SKIES TO
CLEAR BY FRIDAY MORNING.

WEAK HIGH PRESSURE HOLDS IN FOR FRIDAY.  CWA IS SANDWICHED BETWEEN
TWO IMPULSES TO THE NORTH AND SOUTH DURING THE DAY AND EVENING.
WHILE THE NORTHERN RIPPLE SHOULD NOT AFFECT OUR AREA...INCLUDED
CHANCE POPS IN THE FAR SOUTHERN COUNTIES AS JUST ENOUGH MOISTURE AND
INSTABILITY SNEAKS IN TO REQUIRE THEM.  POPS FADE AWAY FRIDAY NIGHT.

A BIT STRONGER IMPULSE MOVES THROUGH SATURDAY.  STILL SOME MODEL
DIFFERENCES AS TO THE EXACT TRACK.  KEPT POPS AT SLIGHT CHANCE LEVEL
FOR NOW UNTIL UNCERTAINTY IRONS OUT.

MOS TEMPERATURES WERE IN DECENT AGREEMENT THROUGHOUT AND DID NOT
STRAY FAR.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
RAN WITH HPC IDEAS IN THE EXTENDED...WHICH WERE BASICALLY A MIX OF
ECMWF AND ENSEMBLES.  LOOKING AT A CONTINUATION OF THE EASTERN
TROUGH/CENTRAL RIDGE SETUP...WITH A POTENTIAL DEAMPLIFICATION OF
THIS PATTERN BY THE MIDDLE OF NEXT WEEK.  THIS WILL ALLOW
TEMPERATURES TO SLOWLY MODERATE TOWARDS SEASONAL LEVELS BY THE END
OF THE EXTENDED PERIOD.

FRONTAL SYSTEM PULLS ACROSS DURING THE DAY ON SUNDAY.  A MODEST
AMOUNT OF MOISTURE GETS PULLED NORTHWARD AND BEST MIDLEVEL SUPPORT
FROM H500 SHORTWAVE APPEARS TO STAY SOUTH OF THE CWA...SO DO NOT
EXPECT A GREAT DEAL OF RAINFALL.  CHANCE POPS STILL LOOK GOOD.
WRAPAROUND MOISTURE ON MONDAY REQUIRES A SMALL POP AS HEIGHTS BOTTOM
OUT ONCE AGAIN.

SURFACE HIGH PRESSURE BUILDS IN FOR TUESDAY/WEDNESDAY.  KEPT
FORECAST DRY AS HEIGHTS RISE AND MOISTURE PULLS AWAY.  SHOULD SEE
HIGHS IN THE MID 80S RETURN BY WEDNESDAY.  HPC TEMPERATURES TAKEN
WITH ONLY MINOR TWEAKS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 12Z THURSDAY...
OUTSIDE OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE NORTH AND CENTRAL...VFR CONDITIONS WILL
PREVAIL. THUNDERSTORMS NOT WIDESPREAD ENOUGH TO INCLUDE IN TAFS...SO
HAVE MENTIONED CB ONLY TO INDICATE THEY WILL BE AROUND. SOME PATCHY
DENSE FOG CAN BE EXPECTED LATER TONIGHT AS WINDS GO NEARLY
CALM...ESPECIALLY AT THOSE TERMINALS THAT MAY RECEIVE RAIN THIS
AFTERNOON. OTHERWISE...VFR OUTSIDE THE FOG TONIGHT AND THURSDAY
MORNING.

AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...JMV
SHORT TERM...CL
LONG TERM...CL
AVIATION...JMV
Hazardous weather outlook, Jun 18, 2:20 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 AM EDT WED JUN 18 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 AM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 2:36 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT WED JUN 18 2008

WVZ007-008-016-018-182020-
ROANE WV-MASON WV-CALHOUN WV-JACKSON WV-
336 PM EDT WED JUN 18 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE CONCERNING STRONG THUNDERSTORMS...

AT 336 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM CENTRAL
MASON COUNTY TO NORTHWESTERN ROANE COUNTY...OR FROM 7 MILES EAST OF
GALLIPOLIS TO JUST EAST OF RIPLEY AND JUST SOUTH OF
SANDYVILLE...MOVING SOUTHEAST AT 24 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... LOONEYVILLE...TARIFF...HARMONY...STATTS MILLS...GAY AND
  FAIRPLAIN.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jun 18, 3:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT WED JUN 18 2008

WVZ008-014-015-182115-
KANAWHA WV-PUTNAM WV-JACKSON WV-
448 PM EDT WED JUN 18 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTHWEST OF
LIBERTY...OR NEAR 18 MILE CREEK IN NORTHERN PUTNAM COUNTY...MOVING
SOUTHEAST AT 33 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  SISSONVILLE.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Charleston,WV radar (KRLX), 33 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Putnam

When
June 18, 3:50 PM EST
Where
Putnam County, 5 mi W of Liberty
Measured
0.88 in hail
Reported by
Public
Coordinates
38.600, -81.823

Hail, Putnam

When
June 18, 4:00 PM EST
Where
Putnam County, Paradise
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.580, -81.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110971, 110580.